E-ISSN 2636-834X
 

Case Report 


Manic episode during methylphenidate augmentation treatment

Ömer Yanartaş, Zeynep Şenkal, Anıl Gündüz, Kemal Sayar.

Abstract
Methyphenidate is used in treating patients with depression, narcolepsy, traumatic brain injury, cancer pains and HIV related cognitive impairment as well as treatment of Attention Deficit Hyperacivity Disorder(ADHD) in adults and children. It is known that usage of psychostimulants in high dosages may exacerbate manic and psychotic symptoms. This is a case presenting with manic symptoms after long acting methylphenidate is added to venlafaxine treatment for depression. 25 year old male, brought with complaints of increased religious activity, saying God is making him do things, increase of appetite, being talkative, greeting cemetaries and decreased sleep. In psychiatric assessment, his psychomotor activity was high, speech was pressured, had auditory hallucinations; had delusions of referance, grandieur and control, had no insight. He had been on venlafaxine treatment for depression for the last three months, 225mg/day for the last two. Methylphenidate 36mg/day was added to treatment 2 months before. His presenting symptoms started after it was increased to 54mg/day. Our diagnosis was manic episode (with psychotic features). One of the potential adverse effects of methylphenidate is exacerbation of manic symptoms. ADHD and Bipolar Disorder comorbidity may reach to 40%. However, our case did not have a comorbid ADHD. We associated manic symptoms with use of methylphenidate since the sypmtoms have started at the fourth month of venlafaxine treatment and after the increase of dosages of methylphenidate dosage.

Key words: methylphenidate, psychosis, mania, venlafaxine


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Ömer Yanartaş
Articles by Zeynep Şenkal
Articles by Anıl Gündüz
Articles by Kemal Sayar
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar. [Manic episode during methylphenidate augmentation treatment]. PBS. 2013; 3(4): 179-81. Turkish. doi:10.5455/jmood.20130926051932


Web Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar. [Manic episode during methylphenidate augmentation treatment]. https://www.pbsciences.org/?mno=37577 [Access: December 04, 2023]. Turkish. doi:10.5455/jmood.20130926051932


AMA (American Medical Association) Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar. [Manic episode during methylphenidate augmentation treatment]. PBS. 2013; 3(4): 179-81. Turkish. doi:10.5455/jmood.20130926051932



Vancouver/ICMJE Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar. [Manic episode during methylphenidate augmentation treatment]. PBS. (2013), [cited December 04, 2023]; 3(4): 179-81. Turkish. doi:10.5455/jmood.20130926051932



Harvard Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar (2013) [Manic episode during methylphenidate augmentation treatment]. PBS, 3 (4), 179-81. Turkish. doi:10.5455/jmood.20130926051932



Turabian Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar. 2013. [Manic episode during methylphenidate augmentation treatment]. Psychiatry and Behavioral Sciences, 3 (4), 179-81. Turkish. doi:10.5455/jmood.20130926051932



Chicago Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar. "[Manic episode during methylphenidate augmentation treatment]." Psychiatry and Behavioral Sciences 3 (2013), 179-81. Turkish. doi:10.5455/jmood.20130926051932



MLA (The Modern Language Association) Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar. "[Manic episode during methylphenidate augmentation treatment]." Psychiatry and Behavioral Sciences 3.4 (2013), 179-81. Print.Turkish. doi:10.5455/jmood.20130926051932



APA (American Psychological Association) Style

Omer Yanartaş, Zeynep Şenkal, Anıl Gunduz, Kemal Sayar (2013) [Manic episode during methylphenidate augmentation treatment]. Psychiatry and Behavioral Sciences, 3 (4), 179-81. Turkish. doi:10.5455/jmood.20130926051932